Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 1997, 1:18 PM EDT for Franklin County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 1997, 1:18 PM EDT (17:18 UTC)
- Expired
- Jun 26, 1997, 2:05 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS01 KRNK 261719 RRB SVRRNK VAC067-261805- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 118 PM EDT THU JUN 26 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 205 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...FRANKLIN COUNTY AT 118 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTH NORTHEAST OF MARTINSVILLE MOVING EAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN RURAL... THIS IS A DANGEROUS STORM. MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PMC/KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:41 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 26, 8:41 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 840 AM EDT THU JUN 26 1997 RECOMMENDATIONS... NONE. DISCUSSION... OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION ALREADY TRIGGERING SHOWERS AND THUNDERSTORMS IN WRN PORTION OF CWA. KFCX 88D AT 1215Z INDCTD MOST OF PCP WAS IN WV. SEVERAL ITEMS POINT TOWARDS NUMEROUS TSTMS WITH HEAVY RAIN ESP IN THE MTNS... DEEP MOISTURE IN PLACE AND MORE ON THE WAY (IE PCP WATER 1.56 INCHES)... SLOW MOVING CD FRONT SHOULD BECOMG E-W ORIENTED... UPPER LEVEL DIVERGENCE IN THE RR QUAD OF NRN JET. SAT LOOP THIS AM SHWD ONE SHORTWAVE IN GA DRIFTING NORTHWARD. WHILE A SECOND SHORTWAVE ARD MEI SLIDES EASTWARD. TIMING OF FRONT IS SLIGHTLY DIFERENT DEPENDING ON MODEL OF CHOICE. LEAN TOWARDS ETA SOLUTION. 94O ADDRESSES THE SEVERE WEATHER POTENTIAL AS CAPES ARD 3000. ANYHOW...VARIABLE CLOUDINESS...HOT AND HUMID WITH PERIODS OF SHOWERS AND THUNDERSTORMS. SOME TS WILL CONTAIN HEAVY RAIN. HIGH WL RNG FRM LOWER 80S TO ARD 90. LEFTOVER SHOWERS AND THUNDERSTORMS TONIGHT THEN PARTIAL CLEARING. FRI WILL HAVE PRTLY SUNNY...COOLER AND DRIER WEATHER. MORE LATER. KK
In the hours before
Special weather statement, Jun 26, 11:43 AM EDT, 1 hour 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-271200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT THU JUN 26 1997 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA... ANOTHER DAY OF PARTIAL SUNSHINE AND HIGH HUMIDITIES WILL MAKE THE AREA MODERATELY UNSTABLE THIS AFTERNOON. AN APPROACHING WEAK COLD FRONT WILL PASS THROUGH THIS EVENING...AND NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THIS COLD FRONT. FAIRLY LIGHT WINDS ALOFT WILL NOT BE CONDUCIVE TO SEVERE THUNDERSTORM DEVELOPMENT...BUT WITH MODERATE INSTABILITIES THUNDERSTORMS WILL BECOME STRONG TODAY AND A FEW MAY REACH SEVERE LIMITS. DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT FOR SEVERE WEATHER TODAY. THE BEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF THE BLUE RIDGE...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. IN ADDITION TO THE THREAT OF DAMAGING WINDS...ANY THUNDERSTORM THAT DEVELOPS TODAY WILL LIKELY HAVE LOCALLY HEAVY DOWNPOURS. THE THUNDERSTORMS SHOULD BE MOVING QUICKLY ENOUGH TO PREVENT ANY LENGTHY PERIODS OF HEAVY RAIN...BUT NORMALLY FLOOD PRONE AREAS MAY SEE SOME MINOR FLOODING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. JACKSON/KOSTURA
Special weather statement, Jun 26, 11:45 AM EDT, 1 hour 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-271200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT THU JUN 26 1997 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA... ANOTHER DAY OF PARTIAL SUNSHINE AND HIGH HUMIDITIES WILL MAKE THE AREA MODERATELY UNSTABLE THIS AFTERNOON. AN APPROACHING WEAK COLD FRONT WILL PASS THROUGH THIS EVENING...AND NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THIS COLD FRONT. FAIRLY LIGHT WINDS ALOFT WILL NOT BE CONDUCIVE TO SEVERE THUNDERSTORM DEVELOPMENT...BUT WITH MODERATE INSTABILITIES THUNDERSTORMS WILL BECOME STRONG TODAY AND A FEW MAY REACH SEVERE LIMITS. DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT FOR SEVERE WEATHER TODAY. THE BEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF THE BLUE RIDGE...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. IN ADDITION TO THE THREAT OF DAMAGING WINDS...ANY THUNDERSTORM THAT DEVELOPS TODAY WILL LIKELY HAVE LOCALLY HEAVY DOWNPOURS. THE THUNDERSTORMS SHOULD BE MOVING QUICKLY ENOUGH TO PREVENT ANY LENGTHY PERIODS OF HEAVY RAIN...BUT NORMALLY FLOOD PRONE AREAS MAY SEE SOME MINOR FLOODING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. JACKSON/KOSTURA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 49 min |
| Jun 26, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | City of Lynchburg | 34 min |
| Jun 26, 5:40 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 50 min |
| Jun 26, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.